Blog

Acetaminophen Warning from the FDA

by Paige Boldt on 01/23/2014

Acetaminophen is one of the most widely consumed drugs in the United States. It has been marketed as one of the safest drugs on the market for decades, when in fact, acetaminophen overdoses are one of the most common worldwide.

In 2011, the FDA asked manufacturers to begin cutting back the acetaminophen in their products by 2014.  Manufacturers that have not complied to date will begin to receive attention from the FDA, including withdrawal of government permission to continue manufacturing their products.

This January, the FDA finally released a formal warning to consumers stating that consuming more than a 325mg per dose of acetaminophen can cause liver damage.  Consuming too much acetaminophen not only leads to physical damage, but also death.

The National Institute of Health states that symptoms of acetaminophen overdose include:

  • Abdominal pain
  • Appetite loss
  • Coma
  • Convulsions
  • Diarrhea
  • Irritability
  • Jaundice
  • Nausea
  • Sweating
  • Upset stomach
  • Vomiting 

Symptoms can occur up to 12 hours after ingestion, and treatment for overdose must be administered within eight hours of the overdose for maximum efficacy.

Many products in the medicine cabinet contain acetaminophen, causing confusion and problems for consumers who wish to limit their intake of acetaminophen in order to reduce the risk of liver damage.  Everything from cough syrup and fever reducer to pain relievers can contain acetaminophen in varying quantities. Track your consumption of acetaminophen.  Write down how much you are taking and when. 

Many prescription drugs, mostly opiates and other pain relievers, contain significant amounts of acetaminophen.  If you are prescribed a painkiller, ask your doctor how much acetaminophen it contains, and consider that amount before taking additional over-the-counter medications at the same time.

The FDA recommends that an individual not consume more than a 325mg per dose of acetaminophen, and the National Institute of Health states that one should not take more than 4000mg of acetaminophen in a 24-hour period.  Ingesting more than 7,000mg in a 24-hour period can lead to severe liver damage and death.  From the time of an overdose, it can take up to one day for the liver to fail and several more days for death to follow.

Tags: Pharmaceutical Mass Torts, Product Liability

blog comments powered by Disqus